Tennessee, 2020

Hail and Damaging Winds in Tennessee, June 3, 2020

June 3, 2020 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 3. A few storms became severe with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 3. A few storms became severe with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 3, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 3, 1:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
255 PM CDT Wed Jun 3 2020

.DISCUSSION...

Storms popped up a little earlier than expected this afternoon.
Visible satellite showed a wave moving down from Kentucky
throughout the morning that looks like it provided the lift that
produced storms around the I-40 corridor. As expected, these have
appeared to stay below severe limits and we should only see
isolate activity for the remainder of the afternoon, mainly south
of I-40. Gusty winds and small hail will continue to be a
possibility with any storms that develop. We should have a fairly
quiet evening, but showers and storms may begin to redevelop as
early as midnight tonight in response to an upper level shortwave
moving across the Tennessee Valley. Storm coverage looks better
during the day tomorrow as surface temperatures and CAPE increase
and the aforementioned wave continues to provide some upper
support. Scattered strong storms will be possible throughout the
day for all of Middle Tennessee tomorrow, with strong winds and
hail being the main threats. A severe storm can't be ruled out,
but it would be short-lived as shear values are still low, so a
sustained organized updraft will be difficult to maintain.

We should see a lull in activity Thursday night, then diurnally
driven storms appear once again on Friday. Storms may continue
into the overnight hours on Friday as a weak frontal boundary
sinks into the Tennessee Valley. The first half of Saturday looks
stormy, but activity should gradually dissipate as the front
slowly moves through the area. It doesn't look like temperatures
will respond too much to the front, but we should at least have a
dry day on Sunday and possibly Monday. Models are slowly trending
east with the remnants of Cristobal next week. Depending on the
path, Middle Tennessee could see widespread showers and storms
Tuesday and Wednesday before the low gets swept into the upper
trough and off to our northeast.

&&

.AVIATION...
18Z TAF DISCUSSION.

A few storms expected to develop today, but die off this evening.
That won't end it though. Upper ridge to break down tonight,
allowing a trough to push into the MS river valley on Thu. This is
expected to refire convection quite early tomorrow. Conditions
largely VFR but will need to put VCTS in mainly MQY/CSV/BNA for
short term. Pcpn will end by 00Z but will be back in by 14-15z as
as upper trough impacts our conditions. May be brief MVFR CIGs
early Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  86  69  87  70 /  30  70  30  40  20
Clarksville    69  85  69  87  69 /  20  50  30  30  20
Crossville     65  80  66  81  66 /  20  80  50  50  30
Columbia       68  84  68  85  68 /  30  70  40  40  20
Lawrenceburg   68  83  68  84  68 /  30  60  40  40  20
Waverly        68  85  69  87  69 /  30  50  30  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........07
Hazardous weather outlook, Jun 3, 4:00 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Wed Jun 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe thunderstorms may occur Thursday afternoon
and evening. Main concern with any strong to severe thunderstorms
that develop will be strong to damaging winds and possibly large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Jun 3, 12:06 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
106 PM CDT Wed Jun 3 2020

TNZ028-030>032-064-065-031830-
Putnam TN-Wilson TN-De Kalb TN-Jackson TN-Smith TN-White TN-
106 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...DE KALB...SOUTHERN
JACKSON...EAST CENTRAL WILSON...NORTHWESTERN WHITE AND PUTNAM
COUNTIES UNTIL 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gordonsville, or near Carthage, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cookeville, Smithville, Carthage, Gainesboro, Algood, Baxter,
Gordonsville, Hickman, South Carthage, Alexandria, Dowelltown,
Liberty, Hamptons Crossroads, Bakers Crossroads, Burgess Falls State
Park, Center Hill Lake, Granville, Edgar Evans State Park and Cummins
Falls State Park.

This includes Interstate 40 between mile markers 248 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3642 8553 3635 8549 3630 8549 3630 8547
      3604 8534 3593 8598 3596 8602 3623 8617
TIME...MOT...LOC 1806Z 239DEG 49KT 3617 8592

07
Special weather statement, Jun 3, 12:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
121 PM CDT Wed Jun 3 2020

TNZ032-064-065-031845-
Putnam TN-De Kalb TN-White TN-
121 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB...
NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 145 PM
CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baxter, or 8 miles west of Cookeville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Algood, Baxter, Burgess Falls State Park, Hamptons
Crossroads and Bakers Crossroads.

This includes Interstate 40 between mile markers 273 and 276, and
between mile markers 281 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3595 8572 3609 8575 3620 8546 3602 8537
TIME...MOT...LOC 1821Z 239DEG 49KT 3612 8565

07
Special weather statement, Jun 3, 1:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
215 PM CDT Wed Jun 3 2020

TNZ064-065-078-031945-
De Kalb TN-Warren TN-White TN-
215 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES UNTIL 245 PM
CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of McMinnville, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McMinnville and Rock Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3582 8591 3583 8589 3584 8588 3585 8590
      3586 8589 3586 8590 3588 8591 3598 8565
      3577 8560 3576 8561 3575 8560 3574 8560
      3569 8587
TIME...MOT...LOC 1915Z 239DEG 49KT 3581 8579

07
Special weather statement, Jun 3, 1:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
246 PM CDT Wed Jun 3 2020

TNZ028-062>064-078-032015-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Warren TN-
246 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...EAST CENTRAL
RUTHERFORD...NORTHWESTERN WARREN...SOUTHEASTERN WILSON AND CANNON
COUNTIES UNTIL 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smithville, Woodbury, Alexandria, Dowelltown, Liberty, Auburntown,
Center Hill Lake, Bradyville, Edgar Evans State Park, Milton and
Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3610 8579 3581 8576 3568 8617 3570 8620
      3570 8623 3598 8628 3611 8589 3609 8587
      3612 8585 3613 8581
TIME...MOT...LOC 1946Z 239DEG 48KT 3586 8617

07

The radar

The Nashville radar (KOHX), 64 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cannon

When
June 3, 2:00 PM CST
Where
Cannon County, 0.57 mi NE of Woodbury
Measured
0.88 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
35.836, -86.073

Pea to nickel size hail fell on Doolittle Road and a bradford pear tree was snapped.

Thunderstorm Wind, Cannon

When
June 3, 2:00 PM CST
Where
Cannon County, Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.830, -86.080

A tree was blown down in Woodbury and pea to dime size hail was reported.

Thunderstorm Wind, Lawrence

When
June 3, 2:25 PM CST
Where
Lawrence County, 0.12 mi NNE of North Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.322, -87.349

Tin roof was partially blown off and 4-inch diameter tree limbs were blown down on Buffalo Road at Ethridge Redhill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907315, 907316, 907317.